In deciding whether to use bisphosphonates, osteoporosis patients must weight the risk. It all started in mid-2006, when headlines told us the medications millions take to strengthen bone could, in some cases, lead to bone death, or osteonecrosis, of the jaw (ONJ). The headlines were based on two studies. The more recent one found 2,400 cases of ONJ among patients who were taking an injected form of bisphosphonate drugs. The earlier study found 63 cases – 56 in cancer patients who had received infusions of the drugs for at least a year; seven in people taking oral bisphosponates for osteoporosis.

Many other reports – some assuring, others a little frightening – about this popular class of medications have followed.  If you are taking or considering taking one of these medications to prevent or treat osteoporosis, here is what you need to know.

Risk of Bone Death? A large database found the rate of osteonecrosis was tripled in women taking these drugs, although this side effect was still rare. The risk was greatest with high doses of intravenous bisphosphonates used for cancer treatment, not with the low doses of oral bisphosphonates osteoporosis patients commonly use. Ironically, at least one other study shows the drugs may prevent the progression of osteonecrosis in the hip, says Kenneth Saag, MD, a professor in the Division of Clinical Immunology and Rheumatology at the University of Alabama Birmingham.

Bottom line: The risk of bone death is small, but real. You and your doctor will need to weigh the risk of this rare side effect against possible benefits of the drug. Studies have found that ONJ tends to occur following significant dental trauma, although this has been reported more among cancer patients taking high dose intravenous bisphosphonates. If you take a bisphosphonate, let your dentist know before any invasive dental procedure.

Jaw Bone – Protected or Harmed? Osteoporosis itself can lead to loss of tissue in the jaw bone. Whereas bisphosphonates may cause rare cases of osteonecrosis of the jaw, a study by researchers at Harvard and Tufts universities found a higher incidence of jaw bone loss in people not taking bisphosphonates. The study suggests that the medication’s protective benefit on the jaw outweighed the possible risk to the jaw.

Bottom line: If you’re not having problems with your medication, don’t stop it out of fear of jaw bone degradation. Doing so could actually increase your risk of jaw problems. As always, discuss the risks with your doctor.

Muscle, Bone and Joint Pain. An alert from the FDA highlighted this uncommon but well-documented side effect of bisphosphonates.  Musculoskeletal pain typically occurs with intravenous bisphosphonates, however, and tends to happen early in the course of therapy and then stop, says Dr. Saag. But there are cases of severe muscle and joint pain occurring chronically. In that case, the medication is stopped.

Bottom line: If you experience bone and/or muscle pain, call your doctor right away and ask if you should stop taking your medicine.